Frontline Treatment Strategies in EGFR-Mutant NSCLC - Episode 3
Heather Wakelee, MD:For patients with newly diagnosed nonsmall cell lung cancer, especially adenocarcinoma, nowinstead of waiting just to hear that it’s cancer and just that it’s adenocarcinoma—we need to have a lot of other information before we make the right first step into treatment. And that information is going to be a particular driver mutation. So,EGFR,ALK,ROS, andBRAFin particular, but knowing the others can be helpful, as wellthat information can wait. And then there’s the PD-L1 level.
The reason it’s so critical is because if someone especially hasEGFRorALK, we know from multiple trials that they should start on the appropriate tyrosine kinase inhibitor instead of chemotherapy. And we know that the checkpoint inhibitors are also not a good first choice.
If they don’t have one of those and they have high PD-L1, we can consider giving them single-agent checkpoint inhibitor, which is going to be better tolerated than chemotherapy or chemotherapy plus a checkpoint inhibitor. Now, with the KEYNOTE-189 trial that came out in April of 2018, we know that across PD-L1 levels, patients do better with the pembrolizumab added to chemotherapy but at a cost of some toxicity. And so, that is a very good option for many, but pembrolizumab alone, if you have high PD-L1, could still be a choice. And if you have high tumor mutation burden, there was, of course, the nivolumab with the ipilimumab option, so there are a few options there.
Where it gets tricky is that the PD-L1 levels come firstand often, first by even as much as a week or 2 before you get yourEGFR,ALK, andROS. And so, there’s going to be pressure where a patient wants to start yesterday. They’ve got a PD-L1“Just give me that checkpoint inhibitor or the chemotherapy plus the checkpoint inhibitor.” But we have to be careful, because if they have high PD-L1 and they also haveEGFR/ALK, those are not mutually exclusive. A lot of patients with high PD-L1 who getEGFR/ALK, if you start them at a checkpoint inhibitor, you’re potentially harming them, because they don’t tend to benefit very much. And you could have toxic interactions between TKIs and the checkpoint inhibitors, so that’s where it’s so important to wait until you have the full story. Because our patient here is a 73-year-old, has emphysema, some smoking historyhe wasn’t someone that was necessarily being considered as having a high-high probability of having anEGFRmutation, and yet he does. And so, if we had acted and just started him on treatment, we might have done harm. Now chemotherapy is fine. Even if you haveEGFR/ALK, chemotherapy is not a wrong choice, it’s just not the preferred choice.
Patients with bone metastases who have a driver mutation often respond incredibly well to the tyrosine kinase inhibitors. In fact, they respond so well that we can get a phenomenon called flare, where it looks like there’s worsening of bone disease even when it’s getting better. And that has to do with the fact that there’s some occult disease that’s not visible on scan. And as they respond, there’s scarring that becomes more visible. So, I always warn patients about that. Then, as we’re trying to figure how we best treat the bone metastases, we want to think about if we need to add in any radiation. Rarely, we have to ask a question around surgery, and that would just come into play if there’s a weight-bearing bone or if there’s a lot of pain.
If somebody doesn’t have any bone pain, really, we can just start them on a systemic treatment with a tyrosine kinase inhibitor, and then think about adding in a bone agent. And the bone agents, of course, would be a RANK ligand inhibitor like denosumab or a bisphosphonate such as zoledronic acid, or Zometa. So, those are the things that we think about when someone has bone metastases. But only in the setting of pain or weight-bearing issues do we feel like it’s urgent that we have to add in other things. We will think about adding in the bone agents, but with a little bit of caution. We don’t need to give full, high doses of those agents. If someone’s also getting a tyrosine kinase inhibitor, we might be overtreating and potentially even leading to bone loss and weakness.
Transcript edited for clarity.